Hail, Wyoming
- When
- June 23, 5:25 PM EST
- Where
- Wyoming County, 1.34 mi NNW of Wolf Pen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.547, -81.612
Two distinct convection lines formed during the afternoon and moved southeast during the early evening. There were still gaps between the cells in both lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Two distinct convection lines formed during the afternoon and moved southeast during the early evening. There were still gaps between the cells in both lines. One line was well ahead of a surface cold front. The other line was just ahead of the wind shift associated with a surface cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 2:55 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 355 PM EDT TUE JUN 23 2015 .SYNOPSIS... COLD FRONT DROPS SOUTH TONIGHT. TEMPERATURES SHOULD BE COOLER FOR THE WEEKEND. ANOTHER FRONT WILL ARRIVE THURSDAY AND MEANDER BACK AND FORTH ACROSS THE AREA INTO THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... SEVERE THUNDERSTORM WATCH 343 NOW IN EFFECT. CONVECTION IS A TAD SLOW TO GET GOING...BUT GETTING CLOSER TO THE UPPER 80S CONVECTIVE TEMPERATURE AND LOW LEVELS CONTINUE TO DESTABILIZE. LOOKING AT 1000-700MB LAPSE RATES IN THE 8C/KM RANGE DURING PEAK HEATING AROUND 21Z. BULK SHEAR VECTORS ARE WEST NORTHWESTERLY AROUND 35KTS...LENDING TO SOME CELL ORGANIZATION...ESPECIALLY ALONG THE COLD FRONT THAT WILL CONTINUE TO PUSH SOUTHEAST AS IT NOW APPROACHES CMH. MODELS ARE AGGRESSIVE WITH THE CLEARING OF THE COLD FRONT...BUT THIS TYPICALLY NEEDS TO BE WATCHED AS IT ENCOUNTERS THE SPEED BUMP TO THE EAST. SO THAT...COMBINED WITH THE LOSS OF HEATING...EXPECTING TO BE ABLE TO LOSE THE CONVECTION IN A TIMELY MANNER AS WE PROGRESS THROUGH THE EVENING. LOW LEVEL MOISTURE EXPECTED TO HANG UP IN THE SOUTHERN MOUNTAINS AND COAL FIELDS HEADING INTO TONIGHT. EXPECTING A DRIER DAY WEDNESDAY WITH LOWER HUMIDITIES IN THE 850-650MB RANGE. KNOCK TEMPERATURES DOWN A BIT FROM PREVIOUS DAYS HIGH TEMPERATURES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... UNSETTLED WEATHER RETURNS THURSDAY AND THURSDAY NIGHT AS ANOTHER FRONT APPROACHES OUR AREA FROM THE NORTHWEST. A WEST TO NORTHWEST FLOW ALOFT WITH UPPER DISTURBANCES WILL KEEP THIS FRONT ACTIVE AS IT SLOWLY DROPS INTO THE NORTHERN AREAS BY FRIDAY. SO EXPECT SHOWERS AND STORMS DEVELOPING WITH THE FRONT TO DROP SOUTHEAST INTO MAINLY OUR NORTHERN PORTIONS THURSDAY AND MOST AREAS THURSDAY NIGHT. EXPECT HOT AND HUMID CONDITIONS IN THE SOUTH THURSDAY WITH THE MOST SUNSHINE...AND SOMEWHAT COOLER AIR IN THE NORTH WITH MORE CLOUDS AND SHOWERS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE FRONT WILL CONTINUE SLOWLY SOUTH AND EAST ACROSS THE AREA FRIDAY AND FRIDAY NIGHT...WITH SHOWERS AND STORMS LIKELY...EVEN BEHIND THE FRONT THANKS TO A CONTINUED ONSLAUGHT OF UPPER DISTURBANCES. TEMPERATURES WILL CONTINUE TO MODIFY WITH SOME COOLER AIR FILTERING INTO THE NORTH BEHIND THE FRONT...AND EVEN AHEAD OF THE FRONT DUE TO THE CLOUDS AND SHOWERS. ALTHOUGH THERE MAY BE A BRIEF RESPITE FRIDAY NIGHT...THE MODELS HAVE ANOTHER FRONT COMING ACROSS THE OHIO VALLEY ON SATURDAY/SUNDAY...WITH YET ANOTHER ONE MONDAY NIGHT. THIS WILL RESULT IN LIKELY POPS SATURDAY AND SATURDAY NIGHT AND MORE POPS MONDAY. IN GENERAL...THIS PERIOD WILL BE QUITE UNSETTLED WITH MODERATE TEMPERATURES. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SEVERE THUNDERSTORM WATCH 343 NOW IN EFFECT FOR ALL TERMINALS THROUGH 02Z WEDNESDAY. LINE OF CONVECTION GETTING ORGANIZED OVER SOUTHEAST OHIO. CANNOT ONLY TRACK THE CURRENT LINE OF STORMS FOR TIMING TO THE TERMINALS...BUT EXPECT ADDITIONAL DEVELOPMENT OF CONVECTION IN THE COMING HOURS. IN THE MEANTIME...A COLD FRONT IS PUSHING SOUTHEAST TOWARDS THE CMH/CVG LINE...AND IS CURRENTLY RESPONSIBLE FOR THE AFOREMENTIONED LINE OF CONVECTION. STRONG WINDS ARE THE PRIMARY THREAT WITH STORMS...AND COVERED THIS WITH TEMPO GROUPS OF MVFR OR IFR VISIBILITIES WITH GUSTS TO 30KTS. TIMING IS THE KEY ISSUE AGAIN...WAITING FOR THE ACTIVITY TO GET GOING AND ORGANIZED. TEMPOS AND AMENDMENTS ARE POSSIBLE IN THIS SCENARIO...ESPECIALLY IF STORMS MOVING INTO TERMINALS AND VICINITY ARE DEEMED SEVERE. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF COLD FRONT AND DEVELOPMENT OF SHOWERS AND THUNDERSTORMS COULD VARY. AMENDMENTS AND TEMPOS LIKELY. .AFTER 18Z WEDNESDAY... IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/26 NEAR TERM...26 SHORT TERM...JMV LONG TERM...JMV AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 131 PM EDT TUE JUN 23 2015 OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-046-047-241745- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 131 PM EDT TUE JUN 23 2015 ...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-VAZ003-004-241745- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN- 131 PM EDT TUE JUN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. DAMAGING WINDS ARE THE MAIN THREAT...WITH LARGE HAIL ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT TUE JUN 23 2015
WVZ028-038-039-047-232130-
WEBSTER-BRAXTON-RANDOLPH-UPSHUR-
445 PM EDT TUE JUN 23 2015
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...SOUTHERN
UPSHUR...SOUTHEASTERN BRAXTON AND NORTHERN WEBSTER COUNTIES...
AT 445 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF SUTTON...
MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MILL CREEK...HOLLY RIVER STATE...FLATWOODS...WOMELSDORF (COALTON)...
HUTTONSVILLE...DIANA...CLEVELAND...HACKER VALLEY...PICKENS...KANAWHA
HEAD...ALTON...HELVETIA...EDEN...ALEXANDER AND CENTRALIA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL WEST VIRGINIA.
LAT...LON 3856 8059 3874 8066 3879 8046 3878 8046
3877 8044 3874 8046 3873 8045 3873 8043
3872 8041 3873 8040 3873 8039 3877 8041
3880 8040 3892 7993 3860 7987
TIME...MOT...LOC 2045Z 256DEG 38KT 3867 8056
12PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
501 PM EDT TUE JUN 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG 1 N ATHENS 39.34N 82.10W
06/23/2015 ATHENS OH TRAINED SPOTTER
REPORTS OF TREES DOWN AND POWER OUTAGES IN ATHENS... OH
&&
CORRECTED EVENT TIME
EVENT NUMBER RLX1501413
WOLFESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EDT TUE JUN 23 2015
KYZ101-103-OHZ086-087-WVZ006>008-014-016-018-232215-
BOYD-GREENUP-LAWRENCE-GALLIA-MASON-CABELL-CALHOUN-ROANE-JACKSON-
PUTNAM-
517 PM EDT TUE JUN 23 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...SOUTHERN GALLIA...LAWRENCE...ROANE...NORTHERN PUTNAM...
SOUTHERN CALHOUN...MASON...JACKSON AND NORTHERN CABELL COUNTIES...
AT 516 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES EAST OF SANDYVILLE TO NEAR VANCEBURG...AND
MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...POINT PLEASANT...GALLIPOLIS...
RIPLEY...SPENCER...WINFIELD...COAL GROVE...CHESAPEAKE...
PROCTORVILLE...LAKE VESUVIUS...CANNONSBURG...BARBOURSVILLE...
KENOVA...CATLETTSBURG...ELEANOR...BUFFALO...GREENUP AND LOAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN OHIO AND CENTRAL WEST VIRGINIA.
LAT...LON 3868 8302 3871 8288 3857 8281 3860 8274
3868 8276 3874 8269 3895 8155 3885 8100
3879 8105 3871 8099 3865 8105 3857 8149
3861 8152 3856 8163 3863 8170 3852 8176
3839 8247 3842 8260 3836 8263 3853 8315
TIME...MOT...LOC 2116Z 288DEG 31KT 3892 8148 3861 8322
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT TUE JUN 23 2015
WVZ036-232230-
FAYETTE-
524 PM EDT TUE JUN 23 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...
AT 524 PM EDT...A STRONG THUNDERSTORM WAS OVER FAYETTEVILLE...MOVING
EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...RAINELLE...BABCOCK STATE PARK...OAK HILL...ANSTED...
HAWKS NEST STATE PARK...BINGHAM...MEADOW BRIDGE AND THURMOND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL WEST VIRGINIA.
LAT...LON 3795 8122 3813 8114 3810 8088 3808 8089
3806 8087 3805 8083 3806 8082 3806 8080
3802 8080 3800 8079 3798 8077 3795 8081
3787 8075 3787 8081 3783 8092
TIME...MOT...LOC 2124Z 289DEG 13KT 3802 8110
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT TUE JUN 23 2015
WVZ046-232230-
POCAHONTAS-
529 PM EDT TUE JUN 23 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POCAHONTAS
COUNTY...
AT 528 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF MILL
CREEK...OR 12 MILES NORTH OF CASS SCENIC RAILROAD...MOVING EAST AT 60
MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DURBIN AND BARTOW.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL WEST VIRGINIA.
LAT...LON 3858 7966 3854 7967 3852 7966 3851 7968
3848 7970 3853 7991 3856 7986 3863 7985
3864 7983 3871 7980 3870 7974 3868 7974
3869 7971 3866 7969 3869 7966 3868 7963
3866 7964 3866 7962 3862 7962
TIME...MOT...LOC 2128Z 283DEG 51KT 3863 7991
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT TUE JUN 23 2015
WVZ008-014>016-027-232300-
CLAY-KANAWHA-ROANE-JACKSON-PUTNAM-
616 PM EDT TUE JUN 23 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANE...
CENTRAL PUTNAM...NORTHWESTERN CLAY...SOUTHEASTERN JACKSON AND
NORTHERN KANAWHA COUNTIES...
AT 615 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES EAST OF KENNA TO WINFIELD...AND MOVING
SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...WINFIELD...SOUTH CHARLESTON...DUNBAR...
SISSONVILLE...ELEANOR...CLENDENIN...POCA...AMMA...COAL FORK...
WALLBACK...ELKVIEW...CROSS LANES...PINCH...BIG OTTER...KENNA...TEAYS
VALLEY...BANCROFT AND HARMONY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL WEST VIRGINIA.
LAT...LON 3875 8151 3866 8116 3864 8116 3863 8112
3864 8110 3864 8106 3861 8097 3859 8097
3860 8096 3858 8093 3857 8093 3827 8154
3851 8201
TIME...MOT...LOC 2215Z 294DEG 25KT 3868 8151 3852 8185
12The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573131, 573143.